Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Newport/Morehead City, NC

June 16, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 16, 2020, 5:55 PM EDT for Dare County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2020, 5:55 PM EDT (21:55 UTC)
Expired
Jun 16, 2020, 11:00 PM EDT
In force
5 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 159 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS52 KMHX 162155
FFWMHX
NCC055-170300-
/O.NEW.KMHX.FF.W.0004.200616T2155Z-200617T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
555 PM EDT Tue Jun 16 2020

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Northeastern Dare County in eastern North Carolina...

* Until 1100 PM EDT.

* At 555 PM EDT, emergency management reported heavy rain falling
  across the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Kill Devil Hills, Southern Shores, Nags Head, Manteo, Sanderling,
  Colington, Whalebone, Duck Coe Pier, Jockeys Ridge State Park,
  Roanoke Island Festival Park, Wright Brothers National Monument,
  Nags Head Fishing Pier, Avalon Pier, Wanchese, Bodie Island
  Lighthouse and Outer Banks Fishing Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3578 7552 3577 7556 3578 7561 3581 7567
      3607 7579 3608 7579 3609 7574 3612 7575
      3613 7575 3611 7574 3614 7575 3616 7576
      3622 7577 3622 7575

FLASH FLOOD...OBSERVED

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:43 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 4:43 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
443 PM EDT Tue Jun 16 2020

.SYNOPSIS...
A cold front will remain stalled near the coast with several
waves of low pressure moving along the front through Thursday.
High pressure builds back into the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Tuesday...Flash Flood Watch remains in effect for
all CWA counties, excluding the western inland counties. An
additional 3 to 5 inches of rainfall are possible with locally
higher amounts, especially along the coastal areas.

Radar showing moderate to heavy precip across OBX and NE
counties with decent convection over the Gulf Stream south of
Hatteras. Additionally, strong convection continues to fire off
the coast of Wilmington, suggesting a second line of slow-moving showers
and storms may establish itself and impact our western
counties. Hi- res guidance continues to show heavy showers and
thunderstorms enveloping eastern portions of the CWA this
afternoon into the evening. SPC mesoanalysis shows a wide area
of strong deep moisture convergence along our southern counties
south into Onslow Bay. RAP analysis also shows a broad area of
35-45 kts of 0-6km bulk shear across the CWA overlapped by an
area of 500-1500 J/kg of CAPE west of Hwy 17. As a result, storms
are expected to continue developing over Onslow Bay and the
Gulf Stream and move NNE ashore. With marginal severe parameters
in place, any strong to severe storms that form offshore could
maintain strength moving inland. The possibility for waterspouts
continues with the risk of a few moving ashore. The bulk of the
heavy rain and thunderstorms will begin lifting north over the
northern OBX and NE counties as the upper low lifts NW towards
central NC with the sfc low following suit.

&&

.SHORT TERM /WEDNESDAY/...
As of 415 PM Tuesday...Upper-level low crawls across central NC
during the day on Wednesday with low-level flow turning
southerly. A bulk of the precip will stay towards our northern
tier into VA, but scattered showers and storms will be possible
during the day. Latest HRRR guidance shows MLCAPE values around
1500-2000 J/kg during the day, providing ample fuel for storms.
Hi-res guidance disagrees on storm coverage, but overall, expect
scattered showers and thunderstorms through Wednesday. Daytime
heating will be more efficient tomorrow with partly sunny skies
across the SE portions of the CWA, which may promote convective
activity. Along with Srly flow, we can expect high temps to
move closer to 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 255 PM Tue...Unsettled weather will continue across
Eastern NC through late week. Lingering stationary front along
with a stacked low will continue to produce scattered to
numerous mainly diurnal showers and thunderstorms through
Friday. We should finally begin to dry out some over the weekend
into early next week, with a return to warm and humid
conditions.

Wednesday night through Thursday...Low continues to become
vertically stacked across the Carolinas, slowly weakening and
lifting northward Wed night and Thu. Rainfall should taper off
Wed night and Thu will still have the potential to be locally
heavy but coverage should be less, as the upper/surface lows
begin to weaken and lift north. The precipitation then becomes
more tied to diurnal cycle.

Friday through Tuesday...The upper low weakens late in the
week, however upper troughing will continue along the eastern
seaboard which will continue to allow for a decent coverage of
showers and thunderstorms, especially inland during peak heating
when instability is maximized. The upper trough axis slowly
shifts eastward through the period and coverage of storms
expected to gradually diminish each day. Temps will also be on
a warming trend with above normal temps returning by the weekend
with highs potentially in the lower 90s inland locations
Sunday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z Tuesday/...
As of 130 PM Tuesday...Poor aviation conditions will persist
through the TAF period. An upper low will remain stalled over
the Carolinas through the period bringing persistent low clouds
and periods of moderate to heavy rain across eastern NC. Expect
predominant IFR through much of the TAF period, with EWN and
perhaps OAJ briefly observing low-MVFR conditions this
afternoon. Widespread low clouds/stratus and precipitation
expected overnight, with conditions improving to MVFR by late
Wednesday morning. NE winds will gust to 15-20 kt through much
of the period as well.

Long Term /Wednesday through Sunday/...
As of 150 PM Tuesday...Predominant sub-VFR conditions expected
to continue into Thursday, with scattered to numerous showers
and tstms. Conditions then expected to improve to VFR by Thurs
night. Coverage of storms expected diminish late in the week as
the upper low lifts north of the area, however an upper trough
will remain over the area with shower and thunderstorm chances
continuing, especially during peak heating each afternoon.

&&

.MARINE...
Short Term /through Wednesday/...
As of 430 PM Tuesday...Small Craft Advisories remain in effect
for for coastal waters and sounds through Wednesday. ENE winds
around 20-30kt with higher gusts will impact the central and
northern waters Wednesday night as storms continue to funnel
over the OBX region. Wind gusts along the Crystal Coast and
Onslow Bay have exceeded 25kts all day and are expected to
continue overnight. Seas will be 4-6 ft for the southern waters
with 5-7 ft waves in the central and northern waters. Winds will
calm Wednesday morning and begin shifting SE during the day.
Expect 4-6 ft waves along the central and northern waters
calming to 3-5 ft by Wed night.

Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...An weak area of low pressure will lift north
of the region Wednesday night into Thursday, then the waters
will be under the influence of Atlantic high pressure and a lee
trough with decent boating conditions expected during this
period. The flow will mainly be S/SW 5-15 kt through Sunday with
the strongest winds in the afternoons and evenings with seas
2-4 ft, highest during the periods of stronger flow.

&&

.CLIMATE...
Record rainfall amounts for 6/16 (Tuesday)

LOCATION       RAINFALL/YEAR
New Bern       2.51/2010 (KEWN ASOS)
Cape Hatteras  2.46/1893 (KHSE ASOS)
Morehead City  3.55/1965 (COOP - Not KMRH ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday morning for NCZ045>047-080-
     081-092-094-193>196-198-199-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ131-135-
     230-231.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ150-152-
     154.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...JME/CQD
AVIATION...DAG
MARINE...JME/ML
CLIMATE...MHX
Hazardous weather outlook, Jun 16, 3:45 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
345 PM EDT Tue Jun 16 2020

NCZ029-044-079-090-091-171945-
Martin-Pitt-Greene-Duplin-Lenoir-
345 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Locally heavy rain will be possible through Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-171945-
East Carteret-Ocracoke Island-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-171945-
Hatteras Island-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-171945-
Northern Outer Banks-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193>195-198-199-171945-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-West Carteret-Inland Onslow-
Coastal Onslow-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:09 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde48 hr
Jun 15, 9:40 PM EDTSpecial Marine WarningMHX35 min
Jun 15, 9:53 PM EDTSpecial Marine WarningMHX67 min
Jun 15, 10:55 PM EDTSpecial Marine WarningMHX35 min
Jun 16, 7:17 AM EDTFlash Flood WatchMHXBeaufort, Carteret, Craven, Dare, Hyde, Jones and 4 more20 hr
Jun 16, 1:48 PM EDTSpecial Marine WarningMHX57 min
Jun 16, 2:47 PM EDTSpecial Marine WarningMHX58 min
Jun 16, 3:09 PM EDTAreal Flood AdvisoryMHXDare, Hyde81 min
Jun 16, 4:29 PM EDTFlash Flood WarningMHXDare, Hyde3 hr
Jun 16, 4:45 PM EDTAreal Flood AdvisoryMHXDare3 hr
Jun 16, 5:36 PM EDTSpecial Marine WarningMHX39 min
Jun 16, 5:48 PM EDTAreal Flood AdvisoryMHXOnslow87 min
Jun 16, 6:24 PM EDTSpecial Marine WarningMHX96 min
Jun 16, 7:47 PM EDTFlash Flood WarningMHXOnslow100 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.